For years, drug manufacturing giant GlaxoSmithKline has promoted their best-selling antidepressant paroxetine (Seroxat) as safe and easy to quit taking.
Now, the company has been forced to admit that this selective serotonin reuptake inhibitor (SSRI) can cause severe withdrawal symptoms on stopping.
According to Charles Medawar, head of Social Audit, a US consumer research group specialising in medicines policy, GlaxoSmithKline has evaded the issue of paroxetine addiction since it was first granted a licence to sell the product, which was over 10 years ago. ‘The company has been promoting paroxetine directly to consumers as ‘non-habit-forming’ for far too long,’ says Medawar.
Indeed, the International Federation of Pharmaceutical Manufacturers Associations last year declared that the company was guilty of misleading the public about the drug.
The US Food and Drug Administration (FDA) has also published a new product warning, and the product information sheet now includes the fact that withdrawal symptoms, such as bad dreams, paraesthesia (‘crawling’ of the skin) and dizziness, occur in up to 7 per cent of patients. The warning also mentions anecdotal reports of agitation, sweating and nausea, and tells doctors to consider restarting treatment if symptoms become intolerable.
Although welcoming the FDA’s new safety warnings, Dr Peter Haddad, consultant psychiatrist at Salford’s Mental Health Service NHS Trust, suggests that, as withdrawal side-effects with antidepressants are far more common than most people realise, any new antidepressant should be thoroughly tested before licensing.
Says Haddad, ‘This is a seriously underresearched area. There’s no good evidence to help doctors get the dosing right as patients come off treatment. It’s still a matter of trial and error’ (BMJ, 2002; 324: 260).